My daughter was running and suffered some kind of attack which caused her to be short of breath. It ended with her hyperventilating. We took her to the ER, and they found nothing wrong with her lungs or heart. However, for the next 8 weeks, she continued to take these painful, gasping breaths. She also began suffering from severe joint aches. After 4 more ER visits, countless blood tests, 2 CT scans, 3 x-rays, and appointments with a pulmonologist, rheumatologist, and internist, who tested for lupus, I took her back to the pulmonologist because her main symptom was this constant gasping for breath. He consulted with another physician who immediately said she had sighing syndrome. Our doctor had never heard of it, but prescribed Zoloft because it apparently is caused by anxiety. After Googling "sighing syndrome", I hit several websites covering "Chronic Hyperventilation Syndrome" or HVS, which fit my daughter's symptoms to a tee. The problem is, because of the constant struggle to take breaths, the patient is taking in oxygen but releasing too much carbon dioxide, which causes all kinds of other symptoms. The main treatment is not drugs but teaching the patient to learn to breathe normally again because they are breathing thoracically instead of diaghramatically. All the information I read indicated that many people suffer from this for months and years before it is diagnosed, because so many doctors don't know about it. So I'm just writing about our experience and suggesting that, if you find yourself sighing, yawning, and feeling like you are not getting a deep breath, having joint aches, stomach problems, headaches, fatigue, and all other kinds of aches, you may have HVS. Google it and you will find some very helpful websites.Reply Follow This Thread Stop Following This Thread Flag this Discussion
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?